Alert archive / Montana / Special Weather Statements in 2020
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 6, 2020, 4:39 PM MDT for Powell County, Montana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2020, 4:39 PM MDT (22:39 UTC)
- Expired
- Aug 6, 2020, 5:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Missoula, MT
County Powell County, MT
The radar
The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -467 J/kg
- Mixed-layer LCL
- 2592 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695
WWUS85 KMSO 062239
SPSMSO
Special Weather Statement
National Weather Service Missoula MT
439 PM MDT Thu Aug 6 2020
MTZ007-062330-
Butte/Blackfoot Region MT-
439 PM MDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...EAST
CENTRAL GRANITE AND SOUTHEASTERN POWELL COUNTIES UNTIL 530 PM MDT...
At 438 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Drummond to 8 miles southeast
of Deer Lodge. Movement was northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Deer Lodge, Garrison, Finn, Maxville, Jens, Brock Creek, Goldcreek,
Blossburg, Avon and Elliston.
LAT...LON 4642 11231 4639 11235 4639 11240 4633 11246
4634 11247 4633 11253 4630 11257 4627 11256
4624 11259 4648 11330 4690 11280 4683 11279
4683 11254 4670 11253 4670 11241 4666 11240
4666 11232 4663 11230 4657 11232 4654 11230
TIME...MOT...LOC 2238Z 226DEG 35KT 4650 11314 4632 11260
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:00 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 6, 2:00 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Missoula MT 200 PM MDT Thu Aug 6 2020 .DISCUSSION...An upper level trough is driving a surface cold front across the northern Rockies. Between this afternoon and tonight, much of the area will see scattered thunderstorms as a result. Southwest Montana, including Butte are the most likely to be affected by thunderstorms this evening, though there will be some storms in northwest Montana too. Friday will start out breezy as the region will be on the cool side of the front. Temperatures will also be 10 to 15 degrees cooler than today. The rest of the weekend will be very nice as well, with no rain expected and temperatures will warm into the upper 70s to mid 80s across most of the region. Next week the region will remain on the fringes of a ridge of high pressure from the southwest US and more active weather is expected to the north. Several troughs will move through and keep the ridge pushed down while it remains strong enough to drive the troughs and the jet stream to north. The result will be pleasant weather with some breezes and near average temperatures. Models show that it all starts to break down towards the end of the week. Thursday and Friday could see a deep trough and strong cold front move into the region. At that lead time uncertainty remains high, especially for timing. However, about 70 percent of ensemble members across 3 prominent model systems show a significant cold trough affecting the northern Rockies in mid- August. && .AVIATION...Scattered showers and thunderstorms are possible across southwest Montana impacting mainly BTM from 06/2000z to 07/0000Z. Confidence is low, but SMN, GPI and MSO may encounter an isolated thunderstorm through 07/0300Z. Erratic winds to 40 knots are possible besides the usual lightning and small hail threats. Also gusty westerly winds will impact most terminals through 07/0300Z. GPI will experience mainly a southerly breeze overnight as a large upper level trough swings through. Expect breezy and VFR conditions on Friday. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...ID...&&
In the hours before
Special weather statement, Aug 6, 4:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
439 PM MDT Thu Aug 6 2020
MTZ007-062330-
Butte/Blackfoot Region MT-
439 PM MDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...EAST
CENTRAL GRANITE AND SOUTHEASTERN POWELL COUNTIES UNTIL 530 PM MDT...
At 438 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Drummond to 8 miles southeast
of Deer Lodge. Movement was northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Deer Lodge, Garrison, Finn, Maxville, Jens, Brock Creek, Goldcreek,
Blossburg, Avon and Elliston.
LAT...LON 4642 11231 4639 11235 4639 11240 4633 11246
4634 11247 4633 11253 4630 11257 4627 11256
4624 11259 4648 11330 4690 11280 4683 11279
4683 11254 4670 11253 4670 11241 4666 11240
4666 11232 4663 11230 4657 11232 4654 11230
TIME...MOT...LOC 2238Z 226DEG 35KT 4650 11314 4632 11260The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:10 PM MDT | Special Weather Statement | MSO | Powell | 50 min |
| Aug 6, 5:50 PM MDT | Special Weather Statement | MSO | Silver Bow | 40 min |
Nearby
Special Weather Statements in Montana, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.